We are 157,624 members in 80 forums discussing 124,745 topics.

Help with Abbreviations

All TopicsForum: Chemotherapy - Before, During, and After → Topic: Black Tongue

Topic: Black Tongue

Forum: Chemotherapy - Before, During, and After —

Regimens, side effects, and support from others going through chemo.

Posted on: Aug 27, 2009 01:39PM

GGBri wrote:

Hi,

I just started chemo in July.  So far I am 3 for 8 and I have noticed these black spots on my tongue this morning.  I am taking Cytoxan and Adriamycin.  I have one more round of this to go and then I switch to Taxotere and Avastin.  Has anyone else out there got black tongue?  Is this normal??  I called my onco today and they sounded worried.  Should I be scared??

Log in to post a reply

Posts 1 - 7 (7 total)

Log in to post a reply

Aug 27, 2009 02:17PM leggo wrote:

From what I've heard, it's a fungus that can be caused by some antibiotics. I guess it stands to reason that you could get it from having a compromised immune system as well. I remember one of my son's friends having it. It started out with a bunch of little black dots and within a few days, his whole tongue was black. I know some women get thrush from chemo, so maybe this is just another chemo-induced fungus as well. Hope you get it taken care of soon.

"Once more into the fray... Into the last good fight I'll ever know... Live and die on this day... Live and die on this day." - The Grey
Log in to post a reply

Aug 31, 2009 12:48PM GGBri wrote:

Hi and thank you for your response.  I did go to the onco on Friday.  He was not alarmed....this is just another side effect of the chemo...as are darkened nail beds, darkened hands and/or feet, etc

Conqueror Dx 6/8/2009, IDC, 2cm, Grade 3, ER-/PR-, HER2-
Log in to post a reply

Sep 1, 2009 10:04PM , edited Mar 3, 2011 08:37PM by leggo

This Post was deleted by leggo.
"Once more into the fray... Into the last good fight I'll ever know... Live and die on this day... Live and die on this day." - The Grey
Log in to post a reply

Sep 1, 2009 10:38PM cherneski wrote:

mine turned green and dark yellow with the texture of broccoli.  Onc. gave me "special" mouth wash ( I just love being special) it went away with the mouth wash.

Deborah dx 38 DCIS, IDC, ILC, BRCA- 6 rounds Taxotere+Cytoxin, 25 rads. Dx 4/9/2009, IDC, 2cm, Stage IIIA, Grade 3, 7/13 nodes, ER+/PR+, HER2- Hormonal Therapy 08/16/2014 Femara (chemical name: letrozole, class: aromatase inhibitor) Surgery 07/13/2010 Reconstruction of my left breast: DIEP flap; Reconstruction of my right breast: DIEP flap Surgery 05/05/2009 Mastectomy of one or both breasts: Mastectomy of my left breast, Mastectomy of my right breast Radiation Therapy 11/14/2009 Chemotherapy 06/04/2009 Cytoxan (chemical name: cyclophosphamide), Taxotere (chemical name: docetaxel)
Log in to post a reply

Sep 2, 2009 07:29PM plakatakr wrote:

This may be something called black hairy tongue. People get it all the time. Lightly brush your tongue and after a few times it should go away.

Dx 7/14/2008, IDC, 1cm, Stage I, Grade 3, 0/2 nodes, ER+/PR+, HER2+
Log in to post a reply

Sep 2, 2009 07:44PM vlday wrote:

My husband, who is a dentist, said to take floss and brush it back and forth on your tongue.  This will scrape your tongue.  It's a common effect for chemo, or get a tongue scraper.  He tells patients to get Biotene mouthwash to help with sores from chemo treatments.  He's bring samples home for me, just in case. (Bonus I guess for me.)  You can't use any mouthwashes with alcohol in it, which all those listerene products have.  Well, hope this helps.  Good luck!

Dx 6/5/2009, IDC, <1cm, Stage I, Grade 3, 0/1 nodes, ER+/PR+, HER2-
Log in to post a reply

Sep 3, 2009 05:08PM GGBri wrote:

Hi Everyone,

thanks for your responses.  I use Listerine Total Care all the time....I guess I will now have to give that up too, huh?  I will try the tongue scraper thing too.  As for the broccoli tongue...you poor thing!!  I thought I had it bad!  I think I prefer black! Surprised  That must have been really tough to go through. 

You know, its funny, (or not), but when you first get diagnosed these "other" side effects are the last thing on your mind, if they even enter in at all.  We all think about losing our hair, or being nauseous and vomiting.  I never thought I would have to talk about having a black tongue of all things.... OR having nails fall off.....geez...

Conqueror Dx 6/8/2009, IDC, 2cm, Grade 3, ER-/PR-, HER2-